Indiana, 2009

Damaging Wind and Heavy Rain in Indiana, May 8, 2009

May 8, 2009 · NWS LMK · 2 events in 2 counties and zones

While more widespread severe weather occurred south of the the Ohio River on May 8th, some thunderstorms across southern Indiana produced gusty winds with one report of damage in Perry County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

While more widespread severe weather occurred south of the the Ohio River on May 8th, some thunderstorms across southern Indiana produced gusty winds with one report of damage in Perry County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 8, 12:47 PM EST, 18 minutes earlier.

Area forecast discussion, May 8, 12:47 PM EST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
147 PM EDT FRI MAY 8 2009

.UPDATE #3...
1545Z RADAR IMAGERY DEPICTING A STRONG MCS WRAPPING AROUND A MESOLOW
CENTERED OVER SE MO.  THIS COMPLEX HAS HAD A HISTORY OF PRODUCING
SEVERE WINDS UP TO 80 MPH AS WELL AS SMALL HAIL.  A FEW TORNADO
WARNINGS HAVE BEEN ISSUED...BUT NOTHING CONFIRMED YET.  WITH THIS
HISTORY IN MIND AND AS WELL AREA MESO-ANALYSIS...THE MAIN THREAT FOR
US AS THIS COMPLEX MOVES EAST INTO OUR AREA WILL BE DAMAGING
WINDS...WITH SEVERE HAIL AND A FEW TORNADOES SECONDARY THREATS.
MAIN COMPLEX IS PROGGED TO MOVE INTO THE AREA AFTER ABOUT 3 PM
EDT...HOWEVER A FEW ISLD T-STORMS WILL IMPACT CENTRAL KENTUCKY
BEFORE THEN.  HAVE UPPED POPS TO LIKELY LATE THIS AFTERNOON.

AS FOR TEMPS...HAVE RAISE THEM A DEGREE OR TWO BASED ON TEMP TRENDS
THIS MORNING.  WITH ONLY PARTLY CLOUDY SKIES THIS MORNING ESPECIALLY
OVER THE SOUTH...TEMPS HAVE JUMPED UP INTO THE LOW TO MID 70S
ALREADY WHICH SHOULD ALLOW HIGHS TO TOP OUT A DEGREE OR TWO HIGHER
THAN PREVIOUSLY FORECAST.

.UPDATE #2...
WILL DROP THE SEVERE THUNDERSTORM WATCH AS THE STORMS ARE EXITING
KENTUCKY. NO OTHER CHANGES AT THIS TIME OTHER THAN TO REDUCE POPS A
BIT FOR THE REST OF THE MORNING HOURS BEHIND THE DEPARTING MCS.

.UPDATE...
UPDATED ZONES AND GRIDS TO ADD SEVERE THUNDERSTORM WATCH AS STUBBORN
MCS ROLLS SOUTHEASTWARD THROUGH SOUTHERN KENTUCKY. ALSO WENT AHEAD
AND ISSUED THE FLOOD WATCH I WAS CONSIDERING EARLIER.  WITH HEAVY
RAIN FALLING ON SOGGY GROUND THIS MORNING...ANY ADDITIONAL HEAVY
RAIN LATE THIS AFTERNOON INTO TONIGHT WILL HAVE THE POTENTIAL TO
CREATE FLOODING ISSUES.

.SHORT TERM (TODAY AND TONIGHT)...

A LOT OF WEATHER PACKED INTO THE SHORT TERM TODAY AND TONIGHT.

FIRST...EARLY THIS MORNING WIDESPREAD SHOWERS AND THUNDERSTORMS WERE
ENTERING THE WABASH AND LOWER OHIO VALLEY AT 07Z. THESE SHOWERS AND
STORMS WILL CONTINUE TO MOVE TO THE EAST AND WILL CROSS SOUTHERN
INDIANA AND CENTRAL KENTUCKY...ESPECIALLY NORTHERN PARTS...THIS
MORNING. THE MASS OF SHOWERS AND STORMS IS EXPECTED TO BEGIN TO
BREAK UP AND DIMINISH BY MID MORNING.

SKIES WILL AT LEAST PARTIALLY CLEAR BEHIND THE SHOWERS AND
STORMS...ALLOWING THE ATMOSPHERE TO BECOME MODERATELY UNSTABLE THIS
AFTERNOON. AN UPPER DISTURBANCE IS PROGGED TO MOVE OVERHEAD WHICH
WILL HELP TO TRIGGER THUNDERSTORM DEVELOPMENT. THERE IS ALSO A
SUGGESTION FROM SOME MODEL DATA THAT ADDITIONAL STORMS FIRING UP
INVOF THE OZARKS THIS MORNING MAY MAKE IT INTO THE LMK CWFA THIS
AFTERNOON. EITHER WAY...THUNDERSTORM DEVELOPMENT IS EXPECTED THIS
AFTERNOON WITH THE BEST CHANCES FOR THE MOST STORMS TO BE ACROSS
SOUTHERN KENTUCKY. SEVERE STORMS WILL BE POSSIBLE WITH LARGE
HAIL...AS WAS SEEN IN THE STORMS TO OUR WEST OVERNIGHT/THIS
MORNING...AND A FEW STRONG WIND GUSTS. ALSO...SREF IS PAINTING 0-6KM
BULK SHEAR ON THE ORDER OF 45KT AND 0-1KM HELICITY OF 150 TO 200
M2/S2 THIS AFTERNOON...AGAIN ESPECIALLY OVER SOUTHERN KENTUCKY. IF
THESE NUMBERS COME TO FRUITION...PLUS STORM INTERACTIONS WITH ANY
BOUNDARIES LEFT OVER FROM THIS MORNING/S CONVECTION...ISOLATED
TORNADOES WILL BE A THREAT AS WELL. THE MOST LIKELY WINDOW FOR
SEVERE STORMS APPEARS TO BE BETWEEN 21Z AND 03Z.

THERE IS STILL AT LEAST ONE MORE SIGNIFICANT CONCERN...AND THAT IS
HEAVY RAIN. WE HAVE HAD QUITE A BIT OF RAIN RECENTLY...HOWEVER THERE
HAVE BEEN ENOUGH BREAKS IN BETWEEN RAIN EVENTS SO THAT OUR RIVERS
AND STREAMS ARE NOT ABNORMALLY HIGH. HOWEVER THE GROUND IS PLENTY
WET AND ANY ADDITIONAL HEAVY RAIN WILL PROBABLY CAUSE AT LEAST LOCAL
PROBLEMS. PRECIPITABLE WATER AMOUNTS INCREASE DRAMATICALLY TONIGHT
INTO THE 1.5 TO 1.9 INCH RANGE ALONG WITH K INDEX INTO THE MIDDLE
30S...850 HPA DEW POINTS UP TO 15C...AND A GOOD 850HPA THETA E RIDGE
FROM THE RED RIVER VALLEY TO EASTERN KENTUCKY. A 40 TO 50 KNOT LOW
LEVEL JET IS ALSO FORECAST TO DEVELOP...AND WILL IMPINGE ON A WEAK
COLD FRONT ADVANCING FROM THE NORTHWEST. SO...IT SEEMS THAT
SCATTERED SEVERE STORMS THIS AFTERNOON AND EVENING MAY TRANSITION TO
A HEAVY RAIN EVENT LATER THIS EVENING INTO THE OVERNIGHT
HOURS...ESPECIALLY OVER SOUTHERN AND EASTERN SECTIONS OF THE CWFA.
AFTER TALKING WITH SURROUNDING OFFICES AND CONSIDERING THAT THE MAIN
WIDESPREAD HEAVY RAIN THREAT WILL BE AFTER 00Z TONIGHT...WILL HOLD
OFF ON LOCKING US INTO A FLOOD WATCH AT THIS TIME AND WILL LET THE
DAY SHIFT TAKE A GOOD DETAILED LOOK AT IT. IT WILL ALSO DEPEND ON
THE AMOUNT OF THUNDERSTORM COVERAGE WE END UP GETTING THIS AFTERNOON
AND WHETHER OR NOT ANY STORMS MOVING OUT OF THE OZARKS HOLD TOGETHER
OR BREAK UP BEFORE GETTING THIS FAR EAST.

TEMPERATURES TODAY WILL BE SIMILAR TO YESTERDAY...PERHAPS A DEGREE
OR TWO COOLER. A LOT WILL DEPEND ON HOW QUICKLY THIS MORNING/S
CLOUDS AND RAIN BREAK UP. EXPECT LOWS TONIGHT AROUND 60.

.LONG TERM (SATURDAY THROUGH THURSDAY)...

SATURDAY THROUGH TUESDAY NIGHT...

SHORT TO MEDIUM RANGE MODELS ARE COMING IN TO BETTER AGREEMENT WITH
THE FRONTAL PLACEMENT/MOVEMENT IN THE EARLY PORTIONS OF THE FCST
PD.  BOTH THE GFS AND EURO SOLUTIONS SHOW THE FRONT PUSHING THROUGH
THE REGION LATE FRIDAY NIGHT AND EARLY SATURDAY.  IT APPEARS THAT
THE BEST CHANCES OF PRECIPITATION FOR SATURDAY WILL BE ACROSS THE
SOUTHERN HALF OF THE FA WITH ONLY SMALL CHANCES OF PRECIPITATION
ACROSS THE NORTHERN HALF.  BY SUNDAY MORNING...THE FRONT SHOULD BE
WELL TO OUR SOUTH MAINLY ACROSS SOUTHERN TN AND NORTHERN MS/AL/GA.
BOTH THE GFS AND EURO HAVE GOOD AGREEMENT HERE.  WITH THAT
SAID...WILL TAPER POPS FROM NORTH TO SOUTH ON SATURDAY WITH ALL
AREAS GOING DRY BY SATURDAY EVENING.  SUNDAY SHOULD BE PARTLY CLOUDY
AND DRY AS COOLER AND DRIER AIR PUSH INTO THE REGION.  HIGHS
SATURDAY SHOULD BE IN THE LOWER 70S WITH COOLER TEMPS ON SUNDAY.
GENERALLY TRENDED TEMPS SLIGHTLY DOWNWARD BASED ON THE LAST FEW
MODEL RUNS.  WENT CLOSE TO A BLEND OF THE RAW GFS AND THE ENSEMBLE
MEAN WHICH RESULTS IN HIGHS ON SUNDAY IN THE UPPER 60S IN THE NORTH
TO AROUND 70 IN THE SOUTH.  OVERNIGHT LOWS SAT NIGHT WILL BE IN THE
LOWER 50S...WITH SUNDAY NIGHT LOWS DROPPING INTO THE LOW TO MID 40S.

FOR MONDAY...PREVIOUS FCST AND MODEL RUNS WERE GENERALLY DRY FOR THE
MONDAY AND TUESDAY TIME FRAME.  TONIGHTS GFS RUN HAS TRENDED WETTER
FOR MONDAY NIGHT AND EARLY TUESDAY WITH A SMALL DISTURBANCE COMING
THROUGH WITHIN THE MEAN TROUGH ALOFT.  THE EURO SOLUTION IS MUCH
MORE SUPPRESSED AND THE GFS ENSEMBLES ARE NOT TOO SUPPORTIVE OF THE
NEW GFS OP RUN.  FOR NOW...AM GOING TO LEAVE MONDAY NIGHT DRY...BUT
WILL HAVE TO MONITOR LATER RUNS TO SEE IF SOME TREND BECOMES
ESTABLISHED.  ONLY MINOR ADJUSTMENTS WERE MADE TO THE MONDAY AND
TUESDAY HIGHS.  HIGHS MONDAY WILL BE IN THE UPPER 60S TO AROUND 70
IN THE NORTH WITH LOWER TO MID 70S ACROSS THE SOUTH.  A BIT MORE
WARMING IS EXPECTED FOR TUESDAY AS TEMPERATURES WARM INTO THE LOWER
TO MID 70S ACROSS THE ENTIRE FCST AREA.  OVERNIGHT LOWS WILL
MODERATE AS WELL WITH MONDAY NIGHT LOWS IN THE MID TO UPPER 40S IN
THE NORTH AND AROUND 50 IN THE SOUTH.  TUESDAY NIGHT LOWS LOOK TO
DROP INTO THE LOWER TO MID 50S.

WEDNESDAY THROUGH THURSDAY...

NO REAL CHANGES MADE TO THE FCST HERE.  LONG TERM MODEL SOLUTIONS
ARE IN PRETTY GOOD AGREEMENT WITH H5 RIDGE SLOWLY TRANSLATING
EASTWARD TOWARD THE EAST COAST AS UPPER LEVEL TROF AXIS SWINGS INTO
THE MIDWEST.  THE 08/00Z GFS AND 07/12Z EURO AMPLIFY THE TROF AS IT
PASSES THROUGH THE GREAT LAKES...THOUGH THE 08/00Z GFS IS A BIT MORE
AMPLIFIED IN THIS RUN THAN IN PREVIOUS RUNS.  ASSOCIATED SFC COLD
FRONT LOOKS TO PASS THROUGH THE REGION ON WEDNESDAY BRINGING A ROUND
OF SHOWERS AND THUNDERSTORMS TO THE AREA.  THERE IS SOME SPREAD ON
THE MOVEMENT OF THE FRONT WHICH MAY AFFECT THE THURSDAY FORECAST.
GIVEN THE SPREAD...AM RELUCTANT TO MAKE SIGNIFICANT CHANGES TO THE
FCST AT THIS TIME.

&&

.AVIATION (18Z TAFS)...

MAIN TAF CONCERN WILL BE AN MCS OVER WESTERN KY/SW INDIANA TO MAKE
IT/S WAY INTO THE TAF SITES HERE THIS AFTERNOON STARTING AROUND 20Z
AT BWG.  HAVE INCLUDED TEMPO GROUPS WITH IFR CONDITIONS FOR ALL TAF
SITES HIGHLIGHTING THE T-STORM THREAT WITH HIGH WINDS BEING OF
GREATEST CONCERN WITH THESE STORMS...ALTHOUGH HAIL AND AN ISLD
TORNADO WILL ALSO BE POSSIBLE. WILL MAKE TAF AMENDS WITH MORE
DETAILED WIND THREAT AS STORMS DRAW NEAR. SOME ISLD T-STORMS MAY
AFFECT THE TAF SITES BEFORE THE MAIN COMPLEX SO HAVE INDICATED THAT
WITH VCTS IN THE TAFS.

OVERNIGHT EXPECT MOSTLY HEAVY RAIN ACROSS THE TAF SITES FROM THE
REMNANTS OF THE MCS AS WELL AS CONTINUED MVFR CIGS. WINDS WILL
SHIFT FROM SSW TO W BY TOMORROW MORNING.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
.KY...FLASH FLOOD WATCH UNTIL 12Z SATURDAY FOR SOUTHERN KENTUCKY.
.IN...NONE.
&&

WEATHER.GOV/LOUISVILLE

UPDATES...13/AML
SHORT TERM...TWF
LONG TERM....AML
AVIATION.....AML
Hazardous weather outlook, May 8, 10:49 AM EST, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1149 AM EDT FRI MAY 8 2009

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-090830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
1149 AM EDT (1049 AM CDT) FRI MAY 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON THROUGHOUT THE REGION.
SEVERE WEATHER WILL BE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS
AS THE PRIMARY THREATS...HOWEVER AN ISOLATED TORNADO OR TWO WILL BE
POSSIBLE AS WELL. THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE
BETWEEN 300 PM AND 1000 PM...THOUGH ISOLATED SEVERE STORMS ARE
POSSIBLE OUTSIDE OF THAT TIME FRAME.  SEVERE WEATHER IS MOST LIKELY
TO OCCUR OVER SOUTH CENTRAL KENTUCKY.

TONIGHT THE SEVERE THREAT WILL TRANSITION TO A HEAVY RAIN
THREAT...ESPECIALLY ACROSS SOUTHERN AND EASTERN SECTIONS OF THE
AREA. 1 TO 2 INCHES OF RAIN WILL BE POSSIBLE ON TOP OF SOAKED
GROUNDS IN THIS AREA...WITH LOCALLY HIGHER AMOUNTS IN THUNDERSTORMS.
FLOODING IS POSSIBLE OVER SOUTH CENTRAL KENTUCKY AND OTHER FLOOD
PRONE SPOTS TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A COLD FRONT WILL PUSH SOUTHWARD THROUGH THE REGION ON SATURDAY
BRINGING A GOOD CHANCE OF THUNDERSTORMS TO THE AREA EARLY IN
THE DAY.  ANY THUNDERSTORM WILL BE CAPABLE OF PRODUCING HEAVY
RAINS...GUSTY WINDS AND LIGHTNING.

ANOTHER WEATHER SYSTEM IS FORECAST TO AFFECT THE AREA ON WEDNESDAY
AND THURSDAY. THIS SYSTEM LOOKS TO BRING ANOTHER ROUND OF
THUNDERSTORMS TO THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO CALL IN ANY INSTANCES OF SEVERE WEATHER OR
FLOODING TODAY AND TONIGHT.

13/MJ/AML

In the hours before

Local storm report, May 8, 8:15 AM EST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
915 AM EDT FRI MAY 08 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0530 AM     TSTM WND DMG     7 W GLASGOW             37.00N  86.05W
05/08/2009                   BARREN             KY   BROADCAST MEDIA

            IN BRECKTON...ROOF BLOWN OFF OF A FRONT PORCH...A TREE
            DOWN

&&

EVENT NUMBER LMK0900411

AML
Local storm report, May 8, 8:19 AM EST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
919 AM EDT FRI MAY 08 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0512 AM     TSTM WND DMG     MAMMOTH CAVE            37.20N  86.10W
05/08/2009                   EDMONSON           KY   DISPATCH

            ONE TREE DOWN IN THE MAMMOTH CAVE AREA. TIME ESTIMATED
            BASED ON RADAR.

&&

EVENT NUMBER LMK0900412

EES
Special weather statement, May 8, 12:12 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
112 PM EDT FRI MAY 8 2009

KYZ023-024-026-027-061-062-071-081815-
BRECKINRIDGE-BUTLER-EDMONSON-GRAYSON-HANCOCK-OHIO-WARREN-
1212 PM CDT FRI MAY 8 2009

...STRONG STORMS ACROSS BUTLER AND OHIO COUNTIES MOVING NORTHEAST...

AT 1208 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ACROSS WESTERN OHIO AND BUTLER
COUNTIES...MOVING NORTHEAST AT 30 MPH. THESE STORMS WILL ALSO AFFECT
NORTHER EDMONSON...GRAYSON...SOUTHWEST BRECKINRIDGE AND HANCOCK
COUNTIES OVER THE NEXT HOUR OR TWO.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN ...SMALL HAIL...AND GUSTY
WINDS OF AROUND 40 MPH...ARE EXPECTED WITH THIS STORM.

THIS STORM WILL AFFECT THE WESTERN KENTUCKY (FORD) PARKWAY BETWEEN
MILE MARKERS 107 AND 94.

THIS STORM WILL AFFECT THE NATCHER PARKWAY BETWEEN MILE MARKERS 27
AND 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LS
Special weather statement, May 8, 1:03 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
203 PM EDT FRI MAY 8 2009

INZ076-083-084-089-KYZ023>027-061-062-070>073-081915-
ORANGE IN-DUBOIS IN-CRAWFORD IN-PERRY IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-BUTLER KY-EDMONSON KY-
LOGAN KY-WARREN KY-SIMPSON KY-ALLEN KY-
INCLUDING THE CITIES OF...PAOLI...JASPER...MARENGO...TELL CITY...
HAWESVILLE...HARDINSBURG...BRANDENBURG...BEAVER DAM...
LEITCHFIELD...MORGANTOWN...BROWNSVILLE...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE
203 PM EDT FRI MAY 8 2009 /103 PM CDT FRI MAY 8 2009/

...A LINE OF STRONG STORMS WILL BE MOVING INTO THE AREA OVER THE
NEXT HOUR...

A LINE OF STRONG STORMS WILL AFFECT THE AREA OVER THE NEXT COUPLE
OF HOURS. THESE STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS TO
50 MPH...SMALL HAIL...AND FREQUENT LIGHTNING. HEAVY RAINFALL WILL
ALSO BE POSSIBLE WITH THESE STORMS.

EES/LMS

The radar

The Louisville radar (KLVX), 72 km away, was scanning. The volume nearest the first event began at 18:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Perry

When
May 8, 1:05 PM EST
Where
Perry County, 2.07 mi N of Tell City
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.980, -86.770

A tree was down and blocking Troy Ridge Road.

Heavy Rain, Crawford

When
May 8, 2:58 PM EST
Where
Crawford County, Leavenworth
Reported by
COOP Observer
Coordinates
38.200, -86.350

A COOP observer reported 1.32 inches of rainfall measured over a 45 minute period.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2009Every state in 2009This day in weather historyWarnings in Indiana, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174922, 174924.